Metastatic Breast Cancer treatment options

Posted by junec @junec, Oct 13, 2020

Hello all, Firstly thank you for creating this forum. Late August I was diagnosed with stage 4 MBC that has gone to @3 bones and through the skeletal system. Bone biopsy confirms BC in bones but PET shows the bones are not hypermetabolic where the breast & lymph are hypermetabolic. I'm in Raleigh NC. My surgical & medical oncologist have ruled out surgery, chemo & rad leaving me with one option, Ibrance with an inhibitor. I've read the trials ( 2016-17) on Ibrance and it seems like 79% of participants have lower immune responses. Firstly, Like to know if anyone has feedback on a newer protocol/drug regime as this seems to have been developed 3-4yrs ago. And anyone have personal experience with Ibrance if they could let me know what their day is like, quality of life. I understand everyone's different… I'm 68yrs, living alone and this decision weighs heavy on my shoulders. Thank you for your responses.

@djwc

I am starting 10th month on IBRANCE & letrozole-my side effects are fatigue, hair loss & joint pain. So far the drugs have stopped new progression of bone Mets. My side effects are tolerable-exercise, good nutrition, prayer & support of family & friends certainly help to counteract & keep me positive & hopeful.
At start, Dr lowered ibrance dosage as he monitored my WBC. With lower dosage, WBC was not as severe.
@junec-good luck to you as you make decisions!

Jump to this post

@djwc
Biotin may help with your thinning hair – I had read about that and take a high dosage and seems to help with mine due to aromatase inhibitor. However, if you do take it, you need to be off of it a few days before labs, such as thyroid, as it can skew results. Thank you for sharing your experience with Ibrance for @djwc.

REPLY
@djwc

I am starting 10th month on IBRANCE & letrozole-my side effects are fatigue, hair loss & joint pain. So far the drugs have stopped new progression of bone Mets. My side effects are tolerable-exercise, good nutrition, prayer & support of family & friends certainly help to counteract & keep me positive & hopeful.
At start, Dr lowered ibrance dosage as he monitored my WBC. With lower dosage, WBC was not as severe.
@junec-good luck to you as you make decisions!

Jump to this post

I'm just so scared all of a sudden,

REPLY
@djwc

I am starting 10th month on IBRANCE & letrozole-my side effects are fatigue, hair loss & joint pain. So far the drugs have stopped new progression of bone Mets. My side effects are tolerable-exercise, good nutrition, prayer & support of family & friends certainly help to counteract & keep me positive & hopeful.
At start, Dr lowered ibrance dosage as he monitored my WBC. With lower dosage, WBC was not as severe.
@junec-good luck to you as you make decisions!

Jump to this post

I'm just so scared

REPLY
@junec

I'm just so scared all of a sudden,

Jump to this post

@junec
Hang in there and take one day at a time. If you have a local breast cancer support group or cancer support group you can go to, please sign up. Right now in our area, we just have WebEx or Zoom meetings, but it still helps considerably to know there are others out there that share same feelings. This is a GREAT site to be out in addition to local groups. Sending virtual hugs to you.

REPLY
@junec

I'm just so scared all of a sudden,

Jump to this post

@junec
Of course you are… that's a perfectly normal reaction. There are days when we all feel overwhelmed by the entire cancer journey; but just when we think that we can't take it any more, we get busy with something and the feeling passes. Managing those feelings has been aggravated by the Covid situation, in my view; the isolation makes us focus (too much) on ourselves. That is the ideal time to pick up the phone and call a friend… see how she is doing and whether there is anything which you can do for her (share a recipe, recommend a book, send a card, etc.); it's also a good time to spend ten minutes in meditation or deep-breathing exercises… send out a good intention into the universe for peace and wellness; or call a pastor and ask that s/he pray for and with you. The anxiety will pass and you will get back to your life. Know that the entire MayoConnect community walks with you, and is rooting for the best of outcomes for you.

REPLY
@junec

I'm just so scared all of a sudden,

Jump to this post

@junec I think everyone that is on this forum would agree that it’s very normal & ok to be scared! I think sometimes the ‘possible’ side effects & the fear of what will happen creates much fear & anxiety! Make sure that you trust your Dr & support staff. And surround yourself with positive & supportive people! I was very scared & overwhelmed at first-I am now focusing on self care, prayer & appreciating each day. (And I feel very well most days!)

REPLY
@junec

I'm just so scared

Jump to this post

Checking in @junec. How are you doing today?

REPLY
@colleenyoung

Checking in @junec. How are you doing today?

Jump to this post

I have been thinking about you as well, @junec. I hope you are staying strong. You have a support group here that you can always rely upon.

REPLY
@colleenyoung

Checking in @junec. How are you doing today?

Jump to this post

Going to another Dr Wed that is more of a specialist in mBC. I'm trying to go with an open mind and want to establish a plan at least an AI and see how I ca tolerate that. Thank you for your thoughts.

REPLY
@junec

Going to another Dr Wed that is more of a specialist in mBC. I'm trying to go with an open mind and want to establish a plan at least an AI and see how I ca tolerate that. Thank you for your thoughts.

Jump to this post

@junec
Good for you! If one A1 doesn't work for you, don't be shy about asking to switch to another one. I started with anastrozole, then tried letrozole, but finally was switched to exemestane and have been on that without many problems. What doesn't work for one patient may be better for another. It's okay to ask questions and switch if need be. All the best to you.

REPLY

I was diagnosed with lobular breast cancer in March 2018. I went through chemo treatments, a mastectomy of the left breast and radiation treatments. My other breast (right breast) was removed in November 2019. I have recently learned that my cancer metastasized to additional lymph nodes and my bone marrow. My doctor put me on IBrance and Faslodex a couple months ago. My side-effects are fatigue and occasionally an upset stomach. I consider myself lucky. I thought my hair was thinning but my hair dresser assured me that it's not — she should know. I try to go about my normal activities (I'm 71 years old) but I did hire a cleaning service for once-a-month. It sure helps to have that service. My husband and I are planning a trip to Florida later this winter. We've always traveled and I'm determined for us to continue to do that. My immune system was low at first but the blood numbers look better now. I continue to have hope that this treatment regiment works. My health care team is Mayo Clinic and I have a lot of confidence in all of them. Through this all I strengthened my faith and am now attending a Bible church. A lot of my friends and relatives are prayer warriors for me. I totally believe that their prayers are helping a lot. I'm glad to have found this group. I know all of you understand because you're going through the same thing.🙏

REPLY

I happened across your post from October and hope you are doing well. I've been on Ibrance with Letrozole since June 2019 and never had any side effects from the Ibrance (no nausea). I've only recently (Jan 2021) had my neutrophils drop to the bottom of the "average" range, not the range they need to be concerned with yet. I've also always been on 125 mg which they can lower if you do have side effects and I've heard it is just as effective. The letrozole (estrogen blocker) caused me thinning hair and some joint aches but the aches have gotten less as time has gone by.
Peggie

REPLY
Please sign in or register to post a reply.
  Request Appointment